Considering a vitamin supplement

PEOPLE'S PHARMACY

November 24, 1992|By King Features Syndicate

Q: My wife is convinced that vitamins keep her healthy. She takes a fistful every morning. The kitchen table is littered with vitamin C, beta carotene, folic acid, zinc, vitamin E and goodness knows what else.

I don't take a thing and feel great at 68. I eat healthy food and walk two miles every day. She keeps pushing her health food publications at me and wants me to take vitamins too. I think the whole thing is a waste of good money. Please tell her to ease up.

A: Perhaps we can change your mind instead. We applaud your dedication to exercise and good diet, but you may also want to consider a multiple vitamin-mineral supplement.

In a Canadian study just published in the Lancet, healthy older people were given a nutritional supplement. Compared to an identical group given a dummy pill, the seniors on the supplement had stronger immune systems, as measured by several laboratory tests. Most important, they came down with only half as many infections during the year.

Even if you don't want to join your wife, it's time to stop complaining about her vitamin habit.

Q: Baldness doesn't run in my family, but I am losing my hair at a tremendous rate. I wonder if the medicine I am taking for high blood pressure and glaucoma could be contributing.

Over the years I have taken Tenormin and Calan and am currently on Catapres. I also use Betoptic drops in my eyes. My doctor brushed off my question about my hair by saying I have male pattern baldness.

A: Hair loss is not a side effect most physicians are familiar with. Yet a surprising number of medicines can indeed cause thinning or balding. Every medicine you have mentioned could contribute to this problem.

We are sending you a brochure that lists drugs that can cause hair loss. Anyone who would like a copy of Graedons' Guide to Hair & Nail Care, please send $2 with a long (No. 10) stamped, self-addressed envelope: Graedons' People's Pharmacy, No. H-123, P.O. Box 52027, Durham, N.C. 27717-2027.

Q: I am a firm believer in using drugs only when absolutely necessary, so I was reluctant to try medication for my young son who was still wetting the bed. The doctor suggested a daytime exercise: When urinating, we had him stop midstream, count to three, then continue to empty his bladder.

After two weeks of this exercise, he is now dry at night. He is so proud to be dry in the morning, he feels much better about himself. And we didn't have to worry about any side effects!

A: Thanks for your excellent suggestion. This exercise can also be helpful for adults.

Q: I am on Inderal for angina. I also have rheumatoid arthritis and was going through a bad spell recently. My husband had been taking ibuprofen for back pain and I borrowed some. It worked great for the pain, but within days I noticed that my angina was much worse and the Inderal did not seem to be working.

I read in your column that aspirin can block Inderal's blood pressure effect. Could ibuprofen also reduce the benefit of Inderal for angina? When I stopped taking the pain medicine I got back to normal in a few days.

A: Ibuprofen (Advil, Motrin IB, Nuprin, etc) and other similar arthritis medicines may interact with drugs like Inderal (propranolol). In one report, ibuprofen decreased the blood pressure-lowering effect of Inderal. A similar interaction might have caused your chest pain.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.